DOI: http://dx.doi.org/10.18203/2320-6012.ijrms20171291

Dapsone hypersensitivity syndrome-rare complication of dapsone therapy

Muzaffar Maqbool, Fayaz A. Wani, Rakesh K. Koul, Parvaiz A. Shah

Abstract


Among several other adverse effects of dapsone therapy, dapsone hypersensitivity syndrome is extremely rare but most life-threatening complication. Here we report a case of severe dapsone hypersensitivity syndrome in a 27-year-old female student diagnosed as immune thrombocytopenic purpura on dapsone therapy who was admitted with remittent fever, lymphadenopathy and skin rash and was managed successfully with drug withdrawal and systemic glucocorticoid therapy. The idea of reporting this case is to recognise the rare potentially life threatening adverse effect of dapsone therapy, its timely diagnosis and favourable outcome with systemic glucocorticoid therapy.


Keywords


Dapsone, Hypersensitivity, Immune thrombocytopenic purpura, Lymphadenopathy, Skin rash

Full Text:

PDF

References


Kosseifi SG, Guha B, Nassour DN, Chi DS, Krishnaswamy G. The dapsone hypersensitivity syndrome revisited: a potentially fatal multisystem disorder with prominent hepatopulmonary manifestations. J Occup Med Toxicol. 2006;1:9.

Chalasani P, Baffoe-Bonnie H, Jurado RL. Dapsone therapy causing sulfone syndrome and lethal hepatic failure in an HIV-infected patient. South Med J. 1994;87:1145-6.

Itha S, Kumar A, Dhingra S, Choudhri G. Dapsone induced cholangitis as a part of dapsone syndrome: A case report. BMC Gastroenterol. 2003;3:21.

Leslie KS, Gaffney K, Ross CN, Ridley S, Barker TH, Garioch JJ. A near fatal case of dapsone hypersensitivity syndrome in a patient with urticarial vasculitis. Clin Exp Dermatol. 2003;28:496-8.

Pandey B, Shrestha K, Lewis J, Hawksworth RA, Walker SL. Mortality due to dapsone hypersensitivity syndrome complicating multi drug therapy for leprosy in Nepal. Trop Doct. 2007;37:162-3.

Thappa DM, Sethuraman G. Dapsone (sulfone) syndrome (CME). Indian J Dermatol Venereol Leprol. 2000;66:117-20.

Allday EJ, Barnes J. Toxic effects of diaminodiphenylsulphone in treatment of leprosy. Lancet. 1951;2:205-6.

Knowles SR, Shapiro LE, Shear NH. Reactive metabolites and adverse drug reactions: Clinical considerations. Clin Rev Allerg Immunol. 2003;24:229-238.